Nevada, 2023

Heavy Snow and High Wind in Nevada, March 28 to 29, 2023

March 28 to 29, 2023 · NWS REV · 4 events in 3 counties and zones

A late winter AR driven storm brought stronger winds especially for mountain tops, heavy Sierra snowfall, and valley rain or snow showers through the forecast period. Travel impacts were also expected for regional roadways which included Sierra mountain passes to include the I-80 corridor and along US-50 east of US-95 as rain changed to snow after sunset.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A late winter AR driven storm brought stronger winds especially for mountain tops, heavy Sierra snowfall, and valley rain or snow showers through the forecast period. Travel impacts were also expected for regional roadways which included Sierra mountain passes to include the I-80 corridor and along US-50 east of US-95 as rain changed to snow after sunset. Strong southwesterly winds were ongoing across the region with gusts exceeding 100 mph along Sierra ridgelines and widespread gusts to 50 mph in lower western Nevada valleys. Mono County was expected to see the snow last up to 15 hours with the heaviest snow area generally directed along the Sierra for about 9-12 hours, resulting in a solid swath of 1-2 feet along the crest, with some higher Mono County peaks projected to receive 30-36 inches of new snow. Through this challenging forecast period, brief whiteout conditions along with blowing/drifting snow were expected across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 28, 1:55 AM PST, 6 hours 5 minutes earlier.

Area forecast discussion, Mar 28, 1:55 AM PST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Reno NV
255 AM PDT Tue Mar 28 2023

.SYNOPSIS...

A late winter storm will bring stronger winds especially for
mountain tops, heavy Sierra snowfall, and valley rain or snow
showers today and tonight. Cold and showery conditions are likely
to continue Wednesday, with reduced shower chances Thursday and
Friday. It will remain cool into the weekend and beyond with
additional chances for showers.

&&

.DISCUSSION...

Quick changes up front: Wind advisories will be issued for western
NV today into tonight, while the upper end of the snowfall totals
in the warning areas will be scaled back by about 4-12" due to
the limited duration of the primary heavy snow band.

SIERRA SNOWFALL TODAY-TONIGHT:

* The initial moisture bands will continue advancing slowly across
  northeast CA through early this morning, with web cameras
  showing light snowfall at Bogard and Fredonyer Summit. However,
  the main push will reach the Sierra by late morning with peak
  snowfall activity through this afternoon and evening for the
  Tahoe region, and extending through the overnight hours for
  Mono County.

* While the message of an impactful snow event for the warning
  areas remains unchanged, we will trim back the higher end of the
  snowfall ranges in the ongoing warning statement, especially
  for Mono County. While parts of Mono County could see the snow
  last up to 15 hours, the heaviest snow area will generally fall
  along the Sierra for about 9-12 hours, resulting in a solid
  swath of 1-2 feet along the crest, with some higher Mono County
  peaks possibly getting 30-36 inches. Of course with all the wind
  blowing around this snow with lower moisture content (see the
  Avalanche section for more details), trying to accurately
  measure this new snowfall will be more challenging with periods
  of whiteout conditions along with blowing/drifting snow.

WESTERN NEVADA WIND/PRECIP TODAY-TONIGHT:

* For much of western NV, the primary effects of this storm are
  trending more toward wind, due to a longer period of shadowing
  from the south flow ahead of the cold front. While a large scale
  high wind event isn't likely, there has been a gradual
  increasing trend with the peak gust potential along and ahead of
  the front combined with the longer duration of when gusts of
  50+ mph could occur.

* While much of western NV gains in wind, it loses with precip
  amounts. The latest projections indicate much of western NV only
  receiving between 0.05"-0.25" in liquid totals, and some
  portions of Mineral and Lyon counties could end up without any
  new measurable rain or snow. With the snow levels also not as
  low, mainly in the 5000-5500 foot range, the potential for
  accumulating snow has also decreased, with maybe spotty amounts
  up to 2" for higher foothills around the urban areas of far
  western NV.

* One exception remains over Pershing-Churchill counties from
  US-95 eastward, as the majority of recent guidance runs remains
  consistent with developing a solid band of rain and snow this
  evening and overnight. Liquid amounts of 0.30-0.60" are
  projected within this band, with potential snow impacts over
  I-80 north of Lovelock and higher elevations of US-50 east of
  Fallon.

For Wednesday, a short break in most precip during the morning
will transition back to a showery pattern for the afternoon and
evening. While the upper level low center continues to show an
offshore southward track near the central CA coast, instability
east of the track looks sufficient to produce afternoon convection
across central CA. Shower bands from this convection may extend
eastward across the Sierra and even into far western NV mainly
from the late afternoon-evening hours. While additional snowfall
for this time frame looks to be in the 2-6" range for the Sierra,
a well placed persistent convective band could bring much higher
totals for a few locations. Any snow shower band that lingers past
sunset could produce spotty accumulations up to an inch or two
into far western NV Wednesday evening.

After Wednesday's showers move out, Thursday and Friday afternoon
may have some lingering light showers in the Sierra and near the
Oregon border, with minimal added accumulations. Temperatures will
moderate after a chilly Wednesday, although highs still remain
about 5-10 degrees below average.

For this weekend into early next week, a strong moist Pacific
flow is expected to return across the northwest US, with shortwave
energy within this flow bringing shower chances at times mainly in
northeast CA from Tahoe northward and western NV north of I-80
through the weekend. Slightly milder (but still below average)
temperatures are possible this weekend but it will likely be
accompanied by increased winds. Then the medium range ensemble
guidance again favors a cold trough passage around the Sunday
night-Monday time frame with increased snow shower chances yet
again even for lower elevations. Some fluctuation in temperatures
is likely through the first week of April, but probability remains
low (below 25%) for any meaningful warm-up before Easter Sunday
(April 9). MJD

&&

.AVIATION...

* Winds are already howling across Sierra ridgelines early this
  morning ahead of a winter storm moving into the region today.
  Some gusty winds are mixing down to valley locations as well,
  and LLWS is certainly a concern for Sierra terminals early this
  morning. S-SW FL100 winds peak around 50-65 kts midday today
  leading to mountain wave turbulence and wind shear area-wide.

* Winds have trended stronger for western Nevada valleys as the
  precipitation associated with the storm is shadowed longer.
  Terminals in western NV have potential to exceed 45 kt gusts from
  approximately 16z-03z, with the peak winds coming in a 4-6 hour
  period moving north to south with the cold front. There may be
  patchy areas with blowing dust, primarily across the west central
  Basin and Range in Nevada ahead of the precipitation.

* Snow is already pushing into northeast CA early this morning and
  is expected to spread into the Tahoe Basin including KTRK and
  KTVL by around 15-17z. Peak rates could reach 1-2"/hour from
  17z-22z with 6-12" totals at the aforementioned terminal sites
  by tonight. How much accumulates on runways is the question
  given the middle of the day timing and late March sun angle,
  which keeps paved surfaces warmer. Snow will reach KBAN and KMMH
  around midday with similar peak rates from 22z-08z also
  producing totals of 6-12".

* Into western Nevada, the best spillover period will be roughly
  19z-03z. The winds ahead of the front will jump snow levels to
  5500 feet, so anticipate primarily rain at all terminal sites in
  western NV. Snow levels fall rapidly this evening behind the
  front, but most of the moisture is also gone by that point.
  Chances for any snow accumulation today-tonight for
  KRNO/KCXP/KMEV are less than 10%.

* Additional snow/pellet showers continue Wednesday afternoon-
  evening, most prevalent for Sierra terminals with an additional
  1-5" of accumulation possible. There's also a 15% chance for a
  stray thunderstorm to reach the Sierra crest, but better chances
  to the west. Showers will be more hit or miss into western NV,
  but brief lowering of ceilings and visibility along with terrain
  obscuration should be expected. There is a 25% chance for up to
  1" of snow at any given airport location in western NV. Any
  runway accumulation will be limited and short-lived during the
  day, with minor accumulation possible for any lingering showers
  Wednesday night. -Dawn

&&

.AVALANCHE...

* SWE amounts of 1.50-2.00" (locally as high as 2.5" near Mammoth
  Lakes/Sonora Pass) are projected along the Sierra crest today
  and tonight leading to around 2 feet of new snowfall, with up to
  3 feet possible in a few locations from Sonora Pass southward to
  Mammoth Mountain. Snow-to-liquid ratios will be high due to the
  cold nature of this storm, around 13:1 to 16:1, then increase to
  18:1 by tonight.

* Latest timing of heaviest snow will be from 10 AM-10 PM today
  north of Ebbetts Pass, and 1 PM today-3 AM Wednesday south of
  Ebbetts Pass to Mammoth Lakes.

* Strong southwest ridge wind gusts of 80+ mph will accompany this
  storm, which will create periods of blowing and drifting snow.
  Winds on mid-slopes around 8000 feet will be south-southwest
  20-40 mph with gusts to 60 mph at times.

* Additional snow showers look to develop across the Sierra
  Wednesday afternoon-evening. At this time, added snow
  accumulations look to be generally less than 6", with SWE
  amounts near 0.25". MJD

&&

.REV Watches/Warnings/Advisories...

NV...Wind Advisory from 8 AM this morning to 8 PM PDT this evening
     NVZ003>005.

     Winter Storm Warning until 5 AM PDT Wednesday NVZ002.

     Wind Advisory from 11 AM this morning to 2 AM PDT Wednesday
     NVZ001.

CA...Wind Advisory from 8 AM this morning to 8 PM PDT this evening
     CAZ070.

     Winter Storm Warning until 11 PM PDT this evening CAZ071.

     Winter Storm Warning until 5 AM PDT Wednesday CAZ072.

     Winter Storm Warning from 8 AM this morning to 5 AM PDT
     Wednesday CAZ073.

&&

In the hours before

Special weather statement, Mar 28, 2:19 AM PST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service RENO NV
319 AM PDT Tue Mar 28 2023

CAZ070-NVZ001-003>005-290000-
Surprise Valley California-Mineral and Southern Lyon Counties-
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi,
Gardnerville, Virginia City, Fernley, Fallon, Lovelock,
Silver Springs, Nixon, Imlay, Empire, and Gerlach
319 AM PDT Tue Mar 28 2023

...WINTER STORM BRINGS STRONGER WINDS WITH RAIN AND SNOW TODAY,
COLD AND SHOWERY WEDNESDAY...

* Gusty south to southwest winds will precede and accompany the
  main cold front today. Widespread wind gusts of 40 to 50 mph in
  valley locations with gusts exceeding 60 mph in wind prone areas
  will likely bring difficulties for high profile vehicles,
  aviation and boating activities. Please see the Wind Advisory
  for additional details.

* For lower elevations of western Nevada and northeast California,
  mostly light rainfall is expected as snow levels jump above 5500
  feet during the day. Rain-snow lines will rapidly fall behind
  the cold front this evening, so minor snow accumulations up to 2
  inches will be possible for foothill locations and Virginia
  City. The late March sun angle will limit accumulations on most
  road surfaces in lower elevations.

* Tonight, a band of snow or a rain-snow mix could produce
  accumulating snowfall and slick travel conditions for areas near
  and east of US-95. This includes I-80 east of Lovelock and
  Highway 50 east of Fallon. Elsewhere in western Nevada, roads
  that start out wet this evening could develop icy patches
  overnight especially on bridges or overpasses as temperatures
  drop below freezing.

* Snow and pellet showers will develop Wednesday with a 25% chance
  for any given location in western Nevada to see up to 1" of snow
  Wednesday afternoon and evening. Showers will be more prevalent
  in the Sierra with 1-6" of additional accumulation possible,
  and a 15% chance for a rumble of thunder.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 2 high wind. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
March 28, 8:00 AM PST to March 29, 8:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

The public located at the Mount Rose Ski Base and a trained spotter(WA-12) located 1.0 mi NNW of Incline Village both reported a 24-hour snowfall total of 22.0 and 13.5 inches respectively. The public located at the Diamond Peak Ski Resort reported 24-hour snowfall totaling 12.0 inches.

Heavy Snow, Greater Reno/Carson City/Minden Area

When
March 28, 8:00 AM PST to March 29, 8:00 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
Social Media
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

The public (social media) located at Dagget Pass, NV, reported 24-hour snowfall totaling 9.0 inches.

High Wind, Greater Lake Tahoe Area

When
March 28, 1:30 PM PST
Where
Greater Lake Tahoe Area forecast zone
Measured
89 kt (102 mph) measured gust
Reported by
Mesonet
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Mount Rose summit (DRI), located 1.0 mi ESE of the Mount Rose Summit area reported a maximum wind gust of 102 mph.

High Wind, Western Nevada Basin and Range

When
March 28, 5:00 PM PST
Where
Western Nevada Basin and Range forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
AWOS
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

AWOS located 2.0 mi NNW (Hawthorne Municipal Airport) of Hawthorne, NV, and mesonet station (WLKNV) located 6.1 mi NW of Hawthorne, NV, and reported peak wind gusts of 76, and 60 mph, respectively.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2023Every state in 2023This day in weather historyWarnings in Nevada, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099158, 1099159, 1099157, 1099156.